Exact and Approximate Solutions for a Class of Infinite Markovian Models

  • Michela Meo
  • Edmundo de Souza e Silva
  • Marco Ajmone Marsan
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1786)


This paper presents an efficient equilibrium solution algorithm for infinite multi-dimensional Markov chains of the quasi-birth-and-death (QBD) type. The algorithm is not based on an iterative approach, so that the exact solution can be computed in a known, finite number of steps. The key step on which the algorithm is based, is the identification of a linear dependence among variables. This dependence is expressed in terms of a matrix whose size is finite. The equilibrium solution of the Markov chain is obtained operating on this finite matrix. An extremely attractive feature of the newly proposed algorithm is that it allows the computation of approximate solutions with any desired degree of accuracy. The solution algorithm, in fact, computes a succession of approximate solutions with growing accuracy, until the exact solution is achieved in a finite number of steps.

Results for a case study show that the proposed algorithm is very efficient and quite accurate, even when providing approximate solutions.


Markov Chain Approximate Solution Arrival Rate Equilibrium Solution Krylov Subspace 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M. Neuts. Matrix-Geometric Solutions in Stochastic Models. The Johns Hopkins University Press, 1981.Google Scholar
  2. 2.
    G. Latouche. Algorithms for infinite Markov chains with repeating columns. In Linear Algebra, Markov Chains, and Queueing Models, pages 231–266. Springer, 1993.Google Scholar
  3. 3.
    G. Latouche and V. Ramaswami. A logarithmic reduction algorithm for quasi-birth-death processes. J. App. Prob., 30:650–674, 1993.zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    G. Latouche and G.W. Stewart. Numerical methods for M/G/1 type queues. In Computations with Markov Chains, pages 571–581. Kluwer Academic Publishers, 1995.Google Scholar
  5. 5.
    D. Bini and B. Meini. On cyclic reduction applied to a class of Toeplitz-like matrices arising in queueing problems. In Computations with Markov Chains, pages 21–38. Kluwer Academic Publishers, 1995.Google Scholar
  6. 6.
    W.J. Stewart. Introduction to the Numerical Solution of Markov Chains. Princeton University Press, 1994.Google Scholar
  7. 7.
    W.E. Arnoldi. The principle of minimized iteration in the solution of the matrix eigenvalue problem. Quarterly for Applied Mathematics, 9:17–29, 1951.MathSciNetzbMATHGoogle Scholar
  8. 8.
    Y. Saad. Variations on Arnoldi’s method for computing eigenelements of large unsymmetric matrices. Linear Algebra and Its Applications, 34:269–295, 1980.zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    G.H. Golub and C.F. Van Loan. Matrix Computations. The Johns Hopkins University Press, 1989.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2000

Authors and Affiliations

  • Michela Meo
    • 1
  • Edmundo de Souza e Silva
    • 2
  • Marco Ajmone Marsan
    • 1
  1. 1.Dipartimento di ElettronicaPolitecnico di TorinoItaly
  2. 2.NCEFederal University of Rio de JaneiroBrazil

Personalised recommendations